Erowid References Database
Kraft M, Spahn TW, Menzel J, Senninger N, Dietl KH, Herbst H, Domschke W, Lerch MM.
“[Fulminant liver failure after administration of the herbal antidepressant Kava-Kava. - Article in Deutsch]
Dtsch Med Wochenschr. 2001 Sep 7;126(36):970-2.
HISTORY AND CLINICAL
FINDINGS: A 60 year-old woman was admitted to hospital because of jaundice, fatigue, weight loss over several months and icteric skin. Because of progressive liver failure, concomitant renal failure and progressive encephalopathy she was transferred to an intensive care unit.
INVESTIGATIONS:iochemical tests revealed acute liver failure with high levels of total and conjugated bilirubin (30 mg/dl) as well as aspartate aminotransferase (921 IU/l) and alanine aminotransferase (1350 IU/l) concentrations. Prothrombin time was less than 10 %. Serological tests could rule out viral hepatitis, metabolic or autoimmune causes of liver failure. On abdominal computed tomography and ultrasonography no pathological changes were detected. Above all portal vein thrombosis, ascites, focal lesions of the liver and extrahepatic cholestasis could be excluded. Liver histology showed extensive hepatocellular necrosis with intrahepatic cholestasis.
TREATMENT AND CLINICAL COURSE: The patient's physical condition deteriorated. She had to be intubated because of respiratory insufficiency and encephalopathy stage IV. Because of progressive liver failure under conservative treatment the patient received an orthotopic liver transplant 11 days after admission. CONCLUSIONS: The exclusion of other causes and the histological diagnosis made Kava-Kava as the cause of acute liver failure most likely. This is the 18th case of Kava-Kava induced liver failure reported to the European regulatory authorities.
[ Cite HTML